SUPPORTIVE TREATMENT IN POISONING

TREATMENT

  • Ensure safety of the patient and minimize/stop exposure e.g. wash off/clean skin with water and soap
  • Monitor and stabilize all vitals (blood pressure, heart rate, respiratory rate, oxygen saturation AND temperature)

Airway and breathing (often impaired in
unconscious patient)

  • Ensure the airway is cleared and maintained
    • Insert an airway cannula if necessary
  • Position patient semiprone to minimise risk of inhalation of vomit
  • Assist ventilation if necessary
  • Administer oxygen if necessary

Blood pressure

Hypotension is common in severe poisoning with CNS depressants. A systolic BP <70 mmHg may cause irreversible brain or renal damage

  • Carry the patient’s head down on the stretcher and nurse in this position in the ambulance
  • Set up an IV normal saline line
    • Fluid depletion without hypotension is common after prolonged coma and after aspirin poisoning due to vomiting, sweating and hyperpnoea
  • Hypertension is less common but may be associated with sympathomimetic poisoning e.g. amphetamines, cocaine, pseudoephedrine

Heart

  • Cardiac conduction defects and arrhythmias may occur in acute poisoning especially with tricyclic antidepressants, but the defects usually respond
    to correction of any hypoxia or acidosis

Body temperature

  • Hypothermia may develop in patients with prolonged unconciousness especially after overdose of barbiturates or phenothiazines e.g.,
    chlorpromazine, trifluoperazine
  • Hypothermia may be missed unless temperature is monitored
  • Treat by covering the patient with a blanket
    • Hyperthermia may occur with anticholinergics and sympathomimetics
  • Treat by tepid sponging and antipyretics if appropriate

Convulsions

  • Diazepam 10 mg rectally repeated if necessary
    Child: 0.5 mg/kg per dose (1.5-2.5 mg if <1 month,
    5 mg if 1 month-2 years, 5-10 mg if 2-12 years)
    Or diazepam 5- 10 mg slow IV repeated if necessary max 30 mg

    Child: 200 micrograms (0.2 mg)/kg max 10 mg

Other considerations

  • Counsel patient and families concerning poisoning
  • A psychiatric evaluation is necessary if poisoning was intentional
  • If environmental or ccupational exposure, follow up to assess if other people have been affected and take appropriate measures